Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 20, 2004, 11:18 PM EDT for Warren County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 11:18 PM EDT (03:18 UTC)
- Expired
- May 21, 2004, 12:30 AM EDT
- In force
- 72 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 137 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1163 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
628
WUUS51 KCTP 210318
SVRCTP
PAC123-210430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1117 PM EDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 1230 AM EDT
* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES WEST OF COLUMBUS...OR 6 MILES NORTH OF
UNION CITY...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLUMBUS AROUND 1125 PM EDT...
SPRING CREEK AND LOTTSVILLE AROUND 1135 PM EDT...
GARLAND AROUND 1145 PM EDT...
YOUNGSVILLE AROUND 1150 PM EDT...
CHAPMAN STATE PARK AND WARREN AROUND 1205 AM EDT...
KINZUA DAM AROUND 1215 AM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4200 7963 4176 7962 4164 7928 4161 7907
4183 7895
LAMBERT/DEVOIR/RADZANOWSKI
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:09 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 20, 9:09 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 909 PM EDT THU MAY 20 2004 .UPDATE... SCATTERED CONVECTION FIRED ALONG THE LAKE BREEZE FRONT LATE THIS AFTERNOON AND IS STILL ALIVE AND WELL AT THIS HOUR. WHILE RECENT RADAR TRENDS INDICATE MAIN CELL OVER FOREST COUNTY IS DIMINISHING IN INTENSITY AND TURNING INTO MORE OF A HEAVY RAINER AS IT PROPOGATES SOUTHEASTWARD INTO NORTHERN CLARION AND TOWARDS NORTHERN JEFFERSON COUNTY...CELL CONTINUES TO EXHIBIT WEAK TO MODERATE ROTATION WHICH WILL BE MONITORED CLOSELY. ONE EARLIER TORNADO TOUCHDOWN IN KCLE CWA WAS OBSERVED FROM THIS CELL WITH LIGHT DAMAGE REPORTED. OVER OUR CWA...ONLY SCATTERED SHOWERS AND ISOLATED THUNDER HAVE REACHED WARREN MCKEAN AND WESTERN ELK COUNTIES. OVERALL...CONVECTION WILL HAVE A HARD TIME MAKING IT EAST OF THE MOUNTAINS AS AIR MASS ON THIS SIDE OF THE ALLEGHENY FRONT IS MUCH MORE STABLE OWING TO TODAYS CLOUDS AND OVERALL DANKNESS. CURRENT GOING CHANCE POPS FOR THE OVERNIGHT LOOKING GOOD AS ELEVATED CONVECTION SHOULD CONTINUE TO BE A THREAT INTO THE EARLY MORNING HOURS AS WARM FRONT LIFTS NORTHEASTWARD. NO UPDATES REQUIRED AT THIS TIME DEVOIR .PREVIOUS DISCUSSION... MESO ANAL AT 17Z PLACES THE WARM FRONT VERY NEAR UNV...JUST TO OUR WEST JUDGING BY THE SHOWERS...POOR VIS AND LOW CLOUDS. WUD THINK THE LAST PART OF THE DAY WILL BE A TAD BRIGHTER WITH SOME BREAKS DEVELOPING UNDER THE BROAD SWLY FLOW AFTER THE FRONT PUSHES MORE TO THE EAST OR JUST MIXES OUT ALTOGETHER. ONE AREA OF SHOWERS MOVING THRU THE CENTRAL COS ATTM...WITH ONLY LIGHT PRECIP. THIS WILL REINFORCE THE COOL AIR IN PLACE OV THE REGION. SOME MIXING HAS TAKEN PLACE THO...ESP ACRS THE WRN HIGHLANDS...WHERE GUSTS ARE OCCURRING IN THE SOUTH WINDS. SS FINDING IT VERY TOUGH TO BREAK THRU THIS THICK LLVL CLOUD LAYER. CTP CWA SEEMS TO BE AN ISLAND OF STABILITY AND DAMPNESS IN OTHERWISE INCREASINGLY UNSTABLE AIR. DOUBT IF MUCH IN THE WAY OF SVR WX CAN OCCUR TONIGHT OUTSIDE THE COUPLE OF NWRN COS OUTLOOK BY SPC. INTEGRATED MSTR CONTENT (PWAT) DOES CLIMB SOMEWHAT...BUT DECENT STORM MOTION 15 TO 20 KTS SHOULD MITIGATE HEAVY RAIN THREAT...UNLESS WE GET A FEW CELLS THAT REGENERATE/TRAIN. WL KEEP MOST POPS AS CHC/SLGT CHC FOR TONIGHT AND MAINLY BEFORE MIDNIGHT...AS GOOD INSTABILITY NOT TO BE FOUND...AND FORCING LATE WITH NEARING/DYING COLD FRONT. LATE TONIGHT...MESOETA PROGS YET ANOTHER MCS TO FORM OV NRN IN/OH AND THIS MAY DROP INTO THE LAURELS BEFORE SUNRISE...BUT SHOULD BE DYING AS IT DOES SO. THIS ARE WILL THEN HAVE THE BEST CHANCE FOR AFTERNOON SHOWERS AND THUNDER WITH LITTLE SFC BOUNDARIES RUNNING AROUND...AS THE APPCHG CDFNT SHOULD DISSIPATE BY THEN. A STRONGER AND MORE INFLUENTIAL LOW WILL DEVELOP OV THE MIDWEST/UPR GREAT LAKES FRI NITE AND SHOULD ALLOW THE SOUTHERLY FLOW TO STRENGTHEN OV THE LOCAL AREA...AND PUSH THE BOUNDARY UP TO OUR NORTH. WL KEEP A MENTION OF POPS FRI EVENING...BUT TAPER OFF LATER ON FROM SOUTH TO NORTH. .LONG TERM... NEXT SVRL DAYS SPENT UNDER ABOVE NORMAL HGHT PATTERN...NEAR THE SRN EDGE OF MAIN BELT OF WESTERLIES AS BERMUDA RIDGE CONTINUES TO DOMINATE THE OVERALL PATTERN. THIS FORCES AN ALMOST PERPETUAL MENTION OF LOW CHC POPS IN THE FCST AS WE STAY VULNERABLE TO CONVECTION FROM BOTH UPSTREAM SOURCES AS WELL AS ANY LOCAL DIURNALLY DRIVEN RW/TRW. WITH FRONT EXPECTED TO BE NORTH OF US THIS WEEKEND...KEPT THE IDEA OF IT BEING RATHER WARM AND HUMID WITH JUST A CHC OF AFTERNOON AND EVENING CONVECTION. I KEPT THE HIGHESTS CHANCES UP NORTH CLOSER TO THE THE BOUNDARY. THE FRONT IS NEVER MADE TO WANDER FAR IN ANY DIRECTION ACCORDING TO 12Z PROG CYCLE OUTPUT...AT LEAST THRU EARLY NEXT WEEK. LONGER RANGE PROGS HINT AT A RATHER SIG PATTERN SHIFT FOR MID TO LATE NEXT WEEK FORECASTING THE ERN RIDGE TO RETROGRADE ALLOWING AN ANOMALOUSLY DEEP UPPER TROF TO DEVELOP AND TAKE UP RESIDENCE OVER THE NERN US BY MEMORIAL DAY WEEKEND. THE OPERATIONAL MRF SHOWS 850 TEMPS 0 TO -2 BY 12Z FRI WHICH BODES ILL FOR A REAL NICE START TO THE TRADITIONAL SUMMER. WUD HATE TO BE ISSUING FROST/FREEZE PRODUCTS WHEN MOST PEOPLE WANT TO BE OPENING UP THE POOLS AND BREAKING OUT THE SUN TAN LOTION. && .AVIATION... MVFR CIGS AND VISBYS TO BE COMMONPLACE THRU THE EVENING AND OVERNIGHT. THE FOG WL MOST LIKELY GET THICKER IN THE MORNING AFTER ANY EVENING SHOWERS/THUNDERSTORMS END...AND RESIDUAL MSTR COMBINED WITH LIGHT WINDS COMBINE FORCES. WL MENTION A FEW SHOWERS IN THE KJST/KAOO FCSTS FOR THE EARLY MORNING HRS...AS ANOTHER MCS MAY MOVE THRU OH/WRN PA LATE NITE AND DIE OVER THOSE LOCATIONS. WL OTHERWISE HOLD PRECIP MENTIONS OFF UNTIL LATER THAN CURR FCST TIME (18Z FRI). && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 61 83 66 88 / 40 40 20 20 WILLIAMSPORT 60 80 63 84 / 40 30 40 20 BRADFORD 58 73 60 77 / 50 40 50 20 JOHNSTOWN 59 75 64 79 / 50 50 30 20 ALTOONA 60 79 64 82 / 50 40 30 20 STATE COLLEGE 62 80 64 83 / 50 40 30 20 SELINSGROVE 60 80 62 88 / 40 40 30 20 LANCASTER 59 83 65 88 / 40 40 20 20 YORK 59 84 64 88 / 40 50 20 20 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && DANGELO...SHORT TERM AND AVIATION JL...LONG TERM
Hazardous weather outlook, May 20, 4:47 AM EDT, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 447 AM EDT THU MAY 20 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-210843- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 447 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A WARM FRONT WILL MOVE INTO WESTERN PENNSYLVANIA TODAY...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS ACROSS THE NORTHWEST MOUNTAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: A STATIONARY FRONT DRAPED OVER PENNSYLVANIA WILL BE THE FOCUS FOR MORE THUNDERSTORMS ON FRIDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL...OVER ROUGHLY THE WESTERN THIRD OF THE STATE. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 20, 9:54 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 954 PM EDT THU MAY 20 2004 PAZ010-017-210300- CLEARFIELD-ELK- 954 PM EDT THU MAY 20 2004 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND ELK COUNTIES... AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF CLARION TO 9 MILES NORTHEAST OF BROOKVILLE TO 5 MILES SOUTHEAST OF RIDGWAY...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR BROCKPORT AT 1000 PM...TREASURE LAKE AT 1020 PM...PENFIELD...DUBOIS AT 1025 PM...ROCKTON...PARKER DAM STATE PARK AT 1040 PM... TROUTVILLE...S.B. ELLIOT STATE PARK AT 1045 PM AND GRAMPIAN AT 1100 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL ALSO PRODUCE SMALL HAIL AND INTENSE LIGHTNING...ESPECIALLY ALONG THE ELK AND CLEARFIELD COUNTY BORDER. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:51 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 54 min |
| May 20, 11:48 PM EDT | Flash Flood Warning | CTP | Clearfield | 6 hr |
| May 21, 4:54 AM EDT | Flash Flood Warning | CTP | Clearfield | 4 hr |
| May 21, 5:19 AM EDT | Flash Flood Warning | CTP | Warren | 4 hr |
| May 21, 6:29 AM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 61 min |
| May 21, 6:31 AM EDT | Flash Flood Warning | CTP | Blair | 4 hr |
| May 21, 7:11 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 49 min |
| May 21, 6:55 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Somerset | 80 min |
| May 21, 7:30 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.